Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 59, NWS Wilmington, OH

July 8, 20034 counties in Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 8, 2003, 7:30 PM EDT for 4 counties in Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 7:30 PM EDT (23:30 UTC)
Expired
Jul 9, 2003, 1:30 AM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Auglaize County, OH, Darke County, OH, Logan County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 082333
FFWILN
OHC011-037-091-149-090530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
730 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUGLAIZE COUNTY IN OHIO...
  LOGAN COUNTY IN OHIO...
  SHELBY COUNTY IN OHIO...
  DARKE COUNTY IN OHIO...

* UNTIL 130 AM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER WEST CENTRAL  
  OHIO. UP TO 3 INCHES OF RAIN HAD FALLEN SINCE 5 PM...WITH AN       
  ADDITIONAL 2 TO 3 INCHES EXPECTED THROUGH MIDNIGHT.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  ANNA...
  ARCANUM...
  BELLEFONTAINE...
  CRIDERSVILLE...
  FORT LORAMIE...
  GREENVILLE...
  LAKEVIEW...
  NEW BREMEN...
  RUSSELLS POINT...
  SIDNEY...
  ST. MARYS...
  WAPAKONETA...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:42 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 2:42 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT TUE JUL 8 2003

WESTERLY FLOW ALOFT PERSISTS.  FLOW IS PROGGED TO REMAIN GENERALLY
WEST THROUGH THURSDAY.  PLENTY OF SHORT WAVE PERTURBATIONS WILL
AFFECT OUR WEATHER OVER THE NEXT COUPLE DAYS.  HIGH AMPLITUDE TROF
IS THEN FORECAST TO DEVELOP OVER THE NORTHERN PLAINS...WITH THE TROF
AXIS CROSSING OUR AREA ON FRIDAY.

AT THE SURFACE...NEARLY STATIONARY FRONT RUNS FROM IAG THROUGH CHI
TO LNK.  SODDEN AIRMASS (DEW POINTS MID-UPPER 70S...PWAT 1.5+)
SOUTH OF THE FRONT IS GOING TO REMAIN OVER OUR AREA THROUGH
THURSDAY.

FIRST SHORT WAVE IS AFFECTING THE AREA NOW THROUGH THIS
EVENING.SCATTERED TSRA THAT ARE NOW INTENSIFYING (AREA UNDER SEVERE
THUNDERSTORM WATCH) AHEAD OF FIRST SHORT WAVE WILL CONTINUE INTO
THIS EVENING.

SECOND SHORT WAVE WILL ROLL IN ALONG THE FRONT AS IT DROPS TO
NORTH-CENTRAL OHIO BY 12Z WEDNESDAY...WITH GFS AND ETA IN GOOD
AGREEMENT.  MORE WIDESPREAD PRECIP SHOULD OCCUR LATE TONIGHT AS THE
SECOND SHORT WAVE MOVES IN.  SHORT WAVE IS PROGGED TO DROP SOUTHEAST
OF THE REGION BY 00Z THURSDAY.

THOUGH UPPER SUPPORT WILL BE SOMEWHAT LACKING...FRONT REMAINING IN
THE AREA WEDNESDAY THROUGH THURSDAY WILL REQUIRE KEEPING CHANCE
POPS.

STRONG SURFACE LOW WILL CRANK UP AHEAD OF SHARPER TROF LATE
THURSDAY...WITH A COLD FRONT SWINGING THROUGH THURSDAY NIGHT.  WILL
RAISE POPS TO LIKELY AS MODELS HAVE BEEN CONSISTENT WITH THAT SYSTEM
OVER THE LAST FEW RUNS.

WILL KEEP MENTION OF HEAVY RAIN THROUGH THURSDAY NIGHT.

TEMPS:  HEAT ADVISORY ISSUED FOR HX 100+ IN CINCI.  SLIGHTLY COOLER
READINGS WEDNESDAY AND THURSDAY WITH FRONT SAGGING SOUTH.

EXTENDED:  AIRMASS WILL FINALLY DRY OUT SIGNIFICANTLY FRIDAY AFTER
FRONT PASSES.  WEEKEND LOOKS MUCH LESS ACTIVE BUT CANT RULE OUT
TSRA SATURDAY NIGHT.  TORRENTIAL RAIN WILL BE LESS LIKELY WITH MORE
REASONABLE PWAT UNDER 1.5.

.ILN...NONE.

OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL OHIO AND PARTS OF
THE MIAMI VALLEY.  HEAT ADVISORY FOR HAMILTON COUNTY THROUGH
TONIGHT.
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...NONE.

CONIGLIO
Hazardous weather outlook, Jul 8, 5:54 AM EDT, 13 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Local storm report, Jul 8, 6:21 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
0621 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    RUSSELLS POINT            OH   FLASH FLOOD
07/08/03   LOGAN                          HIGH WATER ACROSS ROADS
                                          WITH SR274 AND SR235 CLOSED

AR
Local storm report, Jul 8, 6:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0622 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    GROVE CITY                OH   60 MPH WIND GUST
07/08/03   FRANKLIN

AR
Local storm report, Jul 8, 6:30 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0630 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    ROSSBURG                  OH   FLASH FLOOD
07/08/03   DARKE                          HIGH WATER ACROSS ROADS IN
                                          NORTHERN PART OF COUNTY

AR
Local storm report, Jul 8, 6:33 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0633 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    NEW BREMEN                OH   FLASH FLOOD
07/08/03   AUGLAIZE                       ROADS FLOODED DUE TO HIGH
                                          WATER

AR
Special weather statement, Jul 8, 6:52 PM EDT, 38 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ053-060>062-070>072-077-
078-082307-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH CANCELED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELED SEVERE
THUNDERSTORM WATCH 682 FOR THE FOLLOWING COUNTIES...

IN KENTUCKY...
  BOONE                 CAMPBELL              CARROLL
  GALLATIN              GRANT                 KENTON
  OWEN                  PENDLETON

IN OHIO...
  BUTLER                CLARK                 CLERMONT
  CLINTON               GREENE                HAMILTON
  MONTGOMERY            PREBLE                WARREN

IN INDIANA...
  DEARBORN              FAYETTE               FRANKLIN
  OHIO                  RIPLEY                SWITZERLAND
  UNION                 WAYNE

THE FOLLOWING COUNTIES REMAIN IN THE WATCH UNTIL 8 PM EDT...

IN OHIO...
  ADAMS                 AUGLAIZE              BROWN
  CHAMPAIGN             DARKE                 DELAWARE
  FAIRFIELD             FAYETTE               FRANKLIN
  HARDIN                HIGHLAND              HOCKING
  LICKING               LOGAN                 MADISON
  MERCER                MIAMI                 PICKAWAY
  PIKE                  ROSS                  SCIOTO
  SHELBY                UNION

IN KENTUCKY...
  BRACKEN               LEWIS                 MASON
  ROBERTSON

SITES
Local storm report, Jul 8, 6:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0658 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    SIDNEY                    OH   WIND DAMAGE
07/08/03   SHELBY                         LARGE LIMBS DOWN

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:03 PM EDTSevere Thunderstorm WarningILNPickaway27 min
Jul 8, 2:11 AM EDTSevere Thunderstorm WarningILNMercer49 min
Jul 8, 2:15 AM EDTFlash Flood WarningILNMercer2 hr
Jul 8, 2:23 AM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningILNAuglaize, Shelby51 min
Jul 8, 3:06 AM EDTSevere Thunderstorm WarningILNMiami, Preble39 min
Jul 8, 3:16 AM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jul 8, 3:17 AM EDTSevere Thunderstorm WarningILNHardin43 min
Jul 8, 3:39 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Logan66 min
Jul 8, 3:51 AM EDTSevere Thunderstorm WarningILNGreene54 min
Jul 8, 4:02 AM EDTSevere Thunderstorm WarningILNButler28 min
Jul 8, 4:09 AM EDTSevere Thunderstorm WarningILNUnion51 min
Jul 8, 4:12 AM EDTSevere Thunderstorm WarningILNWarren48 min
Jul 8, 4:13 AM EDTSevere Thunderstorm WarningILNMadison47 min
Jul 8, 4:18 AM EDTSevere Thunderstorm WarningILNDelaware42 min
Jul 8, 4:24 AM EDTSevere Thunderstorm WarningILNFranklin51 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningILNLicking53 min
Jul 8, 4:55 AM EDTSevere Thunderstorm WarningILNFairfield, Pickaway50 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningILNHocking42 min
Jul 8, 2:06 PM EDTSevere Thunderstorm WarningILNMiami39 min
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningILNChampaign, Clark41 min
Jul 8, 3:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
Jul 8, 4:20 PM EDTSevere Thunderstorm WarningILNClark, Greene55 min
Jul 8, 4:24 PM EDTFlash Flood WarningILNClark, Greene2 hr
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningILNAuglaize54 min
Jul 8, 5:11 PM EDTFlash Flood WarningILNAuglaize, Mercer2 hr
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 5:49 PM EDTFlash Flood WarningILNDarke, Shelby116 min
Jul 8, 5:53 PM EDTSevere Thunderstorm WarningILNShelby52 min
Jul 8, 5:59 PM EDTSevere Thunderstorm WarningILNFranklin46 min
Jul 8, 6:06 PM EDTFlash Flood WarningILNLogan114 min
Jul 8, 7:06 PM EDTFlash Flood WarningILNMercer3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.